Statistical treatment choice based on asymmetric minimax regret criteria
Aleksey Tetenov ()
Journal of Econometrics, 2012, vol. 166, issue 1, 157-165
Abstract:
This paper studies the problem of treatment choice between a status quo treatment with a known outcome distribution and an innovation whose outcomes are observed only in a finite sample. I evaluate statistical decision rules, which are functions that map sample outcomes into the planner’s treatment choice for the population, based on regret, which is the expected welfare loss due to assigning inferior treatments. I extend previous work started by Manski (2004) that applied the minimax regret criterion to treatment choice problems by considering decision criteria that asymmetrically treat Type I regret (due to mistakenly choosing an inferior new treatment) and Type II regret (due to mistakenly rejecting a superior innovation) and derive exact finite sample solutions to these problems for experiments with normal, Bernoulli and bounded distributions of outcomes. The paper also evaluates the properties of treatment choice and sample size selection based on classical hypothesis tests and power calculations in terms of regret.
Keywords: Treatment effects; Loss aversion; Statistical decision theory; Hypothesis testing (search for similar items in EconPapers)
JEL-codes: C12 C21 C44 (search for similar items in EconPapers)
Date: 2012
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (77)
Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0304407611001266
Full text for ScienceDirect subscribers only
Related works:
Working Paper: Statistical Treatment Choice Based on Asymmetric Minimax Regret Criteria (2009) 
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:eee:econom:v:166:y:2012:i:1:p:157-165
DOI: 10.1016/j.jeconom.2011.06.013
Access Statistics for this article
Journal of Econometrics is currently edited by T. Amemiya, A. R. Gallant, J. F. Geweke, C. Hsiao and P. M. Robinson
More articles in Journal of Econometrics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().